Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
128 Doctors are Online

What should be done for irregular periods with less discharge ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
Hi I have an irregular menstrual cycle this month, it had only lasted for two days and it was a brown discharge (or blood). I am on birth control pills. Should I be worried? Is this Natural?
Posted Fri, 13 Apr 2012 in Menstruation and Miscarriage
Answered by Dr. Rakhi Tayal 3 hours later
Thanks for writing to us.
Having only a brownish spotting for a day or two is not abnormal for those regularly taking oral pills. It can happen once in a while.
But since you are sexually active and had abnormal periods this month, it is better to get an evaluation done for pregnancy and get pregnancy ruled out. You could get home pregnancy test done which is simple and efficient in detecting pregnancy. The test is performed using pregnancy kits which are readily available in market using few drops of early morning urine. Alternately you can consult a gynecologist immediately who will do a serum beta HCG test and a pelvic ultrasound to confirm or rule out pregnancy.

Other causes are to be considered if pregnancy is ruled out and periods are irregular. They are stress, hormonal imbalance or other medical conditions that affect the ovaries, uterus, hypothalamus, or pituitary gland. Hypothyroidism, post pill amennorhea , polycystic ovarian syndrome or less frequently a pituitary tumor causing high prolactin levels or a hypothalamic disease are other causes that may be the cause here if pregnancy is ruled out.

I would advice you to get the tests done for pregnancy first. Seek the help of gynecologist accordingly if the same thing repeats itself in the next cycle also.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor